Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 349, NWS Paducah, KY

August 18, 2011Edwards County, Wayne County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Aug 18, 2011, 3:48 PM CDT for Edwards County, Wayne County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2011, 3:48 PM CDT (20:48 UTC)
Expired
Aug 18, 2011, 4:15 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Edwards County, IL, Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 48 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:35 AM CDT, 12 hours 13 minutes earlier.

Area forecast discussion, Aug 18, 3:35 AM CDT, 12 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT THU AUG 18 2011

.DISCUSSION...
THE NUMERICAL MODEL GUIDANCE IN THE PAST 12-18 HOURS HAS BECOME A
LITTLE MORE INCONSISTENT IN THE TIMING/PLACEMENT/INTENSITY OF ANY
DEVELOPING CONVECTION IN THE QUAD STATE REGION. THEREFORE...OVERALL
CONFIDENCE IN THE POP/WEATHER FORECAST IS MUCH LOWER THAN YESTERDAY.

THE PLUME OF HIGHER PRECIPITABLE WATER IS NOW CENTERED ACROSS THE
WFO PAH FORECAST AREA...WITH 2+ INCH VALUES ACROSS THE AREA...AS
OF 08Z /3 AM CDT/. GIVEN THE INCREASE MOISTURE AND WEAK MID-LEVEL
INSTABILITY...IMPLIED SURFACE CAPE VALUES ARE CURRENTLY RUNNING
BETWEEN 1000-1500 JOULES/KILOGRAM ACROSS THE REGION AS WELL.
THUNDERSTORMS ARE HAVING A DIFFICULT TIME DEVELOPING IN THE WEAK
SHEAR ALOFT...DESPITE THE CONDITIONAL MOISTURE/INSTABILITY IN
PLACE.

THE PRECIPITATION FORECAST REMAINS A LITTLE PROBLEMATIC...AS
DIFFERENT NUMERICAL MODEL PRECIPITATION PARAMETRIZATION SCHEMES
ARE QUITE ROBUST WITH DROPPING OUT HIGHER QPF AMOUNTS. THEN 12KM
NAM-WRF IS THE MOST CONSERVATIVE AND WAS UTILIZED...ESPECIALLY IN
THE FIRST 12-24 HOURS.

GIVEN THE SLIGHT TIMING DIFFERENCES WITH THE NEXT DOMINANT
SHORTWAVE MOVING ALONG THE NWLY FLOW ALOFT NORTHEAST OF THE SOUTH
CENTRAL U.S. RIDGE...KEPT IN PLACE A CHANCE FOR SHOWERS AND
THUNDERSTORMS LATE THURSDAY NIGHT INTO FRIDAY. THE EASTWARD EXTENT
OF THE PRECIPITATION WAS PULLED BACK FOR COLLABORATION
PURPOSES. HOWEVER...THE SIGNAL FOR CONVECTIVE DEVELOPMENT REMAINS
CONSISTENT FOR THE DAYTIME HOURS ON FRIDAY...THEN AGAIN SATURDAY.
THE MOST WIDESPREAD POPS/WEATHER STILL REMAIN FIXED FOR SATURDAY
NIGHT INTO SUNDAY...WITH A SLIGHT INCREASE IN POPS FOR MONDAY.

ALTHOUGH NOT CHANGED IN THIS FORECAST PACKAGE...TUESDAY AND
WEDNESDAY STILL LOOK DRY.

YESTERDAYS FORECAST MAX TEMPERATURES WERE A LITTLE ON THE COOL
SIDE. WITH THIS PACKAGE...MAX TEMPERATURES WILL BE AT OR SLIGHTLY
HIGHER /1-3 DEGREES/ ABOVE NORMAL AUGUST VALUES. THICKNESSES
SHOULD INCREASE SLIGHTLY WITH THE EASTWARD TRANSLATION OF THE
RIDGE INTO THE LOWER MISSISSIPPI VALLEY. HEAT INDEX VALUES IN
SOUTHEAST MO/SOUTHWEST KY SHOULD REMAIN BELOW ADVISORY CRITERIA
INTO THE WEEKEND...BUT WILL CONTINUE TO MENTION THE ELEVATED
VALUES IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL MOST AREAS THROUGH THE TAF PERIOD...WITH
EXCEPTION OF SOME MVFR FOG 09Z-13Z. LOCALIZED SPOTS MAY SEE A BRIEF
DROP INTO THE IFR RANGE TOWARD SUNRISE. SOME VFR CIGS WILL ALSO BE
POSSIBLE FROM TIME TO TIME. CANNOT COMPLETELY RULE OUT ISOLATED
CONVECTION....BUT ONLY A FEW SELECT LOCATIONS WOULD BE AFFECTED OVER
THE TAF REGION. THUS...WILL LIMIT TAF SITES TO A FEW CBS THIS
AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION/FIRE WEATHER...GM
SHORT/LONG TERM PUBLIC...SMITH
Hazardous weather outlook, Aug 18, 3:59 AM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT THU AUG 18 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST ACROSS A SMALL PART OF
SOUTHWEST INDIANA...WEST KENTUCKY AND SOUTHEAST MISSOURI DURING
THE MORNING...AND OVER PARTS OF SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA IN THE AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
REDEVELOP AND MOVE EAST OF THE MISSISSIPPI RIVER BEFORE DAYBREAK
FRIDAY MORNING.

AT THIS TIME...ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE
LIMITS.

GIVEN THE INCREASE IN HUMIDITY SINCE WEDNESDAY...SEVERAL LOCATIONS
ACROSS THE OUTLOOK AREA...SOUTH OF THE INTERSTATE 64 CORRIDOR...WILL
SEE HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED OFF AND
ON FROM FRIDAY THROUGH MONDAY. A FEW OF THESE STORMS MAY REACH
SEVERE LIMITS FRIDAY AND SATURDAY AFTERNOON AND EVENING. LOCALLY
DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS WITH THE
STRONGER STORMS.

HEAT INDEX VALUES MAY RANGE BETWEEN 95 AND 100 DEGREES IN
SOUTHEAST MISSOURI...WEST KENTUCKY AND SOUTHERN ILLINOIS SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY
BE NEEDED ON FRIDAY OR SATURDAY.

SMITH

In the hours before

Special weather statement, Aug 18, 2:24 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
224 PM CDT THU AUG 18 2011

ILZ086-090-091-182015-
HARDIN IL-POPE IL-SALINE IL-
224 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDIN...
SOUTHWESTERN SALINE AND NORTHERN POPE COUNTIES IN SOUTHERN ILLINOIS
UNTIL 315 PM CDT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARRIERS MILLS...OR 8 MILES SOUTH OF
HARRISBURG...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDDYVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DRS
Local storm report, Aug 18, 3:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     2 NW DIXON SPRINGS      37.40N 88.69W
08/18/2011  M58 MPH          POPE               IL   TRAINED SPOTTER

&&

DLL
Special weather statement, Aug 18, 3:29 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
329 PM CDT THU AUG 18 2011

ILZ090-094-KYZ005-007-008-182115-
LIVINGSTON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-POPE IL-
329 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POPE AND EASTERN MASSAC
COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN MARSHALL...EASTERN
MCCRACKEN AND SOUTHWESTERN LIVINGSTON COUNTIES IN WESTERN KENTUCKY
UNTIL 415 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF BROOKPORT...OR 8 MILES NORTHEAST
OF METROPOLIS...MOVING SOUTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  METROPOLIS...
  PADUCAH...
  LONE OAK...
  REIDLAND...
  BROOKPORT...
  LEDBETTER...
  HAMLETSBURG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:06 PM CDTSevere Thunderstorm WarningPAHTodd39 min
Aug 18, 4:05 PM CDTSevere Thunderstorm WarningPAHMarshall36 min
Aug 18, 2:52 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope23 min
Aug 18, 4:14 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne, White30 min
Aug 18, 5:54 PM CDTSevere Thunderstorm WarningPAHAlexander36 min
Aug 18, 6:50 PM CDTSevere Thunderstorm WarningPAHScott25 min
Aug 18, 6:59 PM CDTSevere Thunderstorm WarningPAHScott31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.